Try it
Ophthalmology · Neuro-ophthalmology and pupils: apraclonidine test
Sample itemA man with left ptosis and a smaller left pupil is given 1 percent apraclonidine in both eyes. After 40 minutes the left pupil dilates and the left lid lifts, while the right pupil shows no change. What explains this response?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Denervation supersensitivity of alpha-1 receptors on the dilator muscle
In Horner syndrome the iris dilator becomes supersensitive to alpha-agonists. Apraclonidine has weak alpha-1 activity, which is enough to dilate the denervated pupil and reverse the anisocoria, while the normal pupil barely responds. Cocaine, in contrast, depends on intact nerve terminals.
Option by option
A. Denervation supersensitivity of alpha-1 receptors on the dilator muscle (correct)
Correct. Supersensitive alpha-1 receptors on a denervated dilator respond to weak apraclonidine.
B. Blockage of norepinephrine reuptake at the nerve terminal
Blocking reuptake is the mechanism of cocaine, which fails to dilate a Horner pupil.
C. Release of stored norepinephrine from intact nerve endings
Release of stored norepinephrine is the action of hydroxyamphetamine and needs intact terminals.
D. Paralysis of the iris sphincter muscle
Sphincter paralysis would give a dilated pupil at baseline, not a small pupil.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Ophthalmology questions
- GlaucomaWhich topical glaucoma medicine lowers intraocular pressure mainly by increasing uveoscl…
- Ocular oncologyA 2-year-old child has a white pupillary reflex (leukocoria). The gene commonly involved…
- UveaA patient has a painful red eye with photophobia, ciliary congestion, a small irregular…
- GlaucomaWhich drug is given systemically to reduce intraocular pressure in acute angle-closure g…